Alert archive / Tennessee / Flash Flood Warnings in 2018
Flash Flood Warning 59, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Sep 8, 2018, 9:26 PM CDT for Shelby County, Tennessee; Crittenden County, Arkansas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2018, 9:26 PM CDT (02:26 UTC)
- Expired
- Sep 8, 2018, 11:24 PM CDT
- In force
- 118 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crittenden County, AR, Shelby County, TN
The radar
The Memphis radar (KNQA), 30 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 2.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 715 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
868 WGUS54 KMEG 090226 FFWMEG ARC035-TNC157-090530- /O.NEW.KMEG.FF.W.0059.180909T0226Z-180909T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Memphis TN 926 PM CDT SAT SEP 8 2018 The National Weather Service in Memphis has issued a * Flash Flood Warning for... Central Crittenden County in eastern Arkansas... Shelby County in southwestern Tennessee... * Until 1230 AM CDT. * At 925 PM CDT...Doppler Radar estimates 2 to 4 inches of rain has occurred in the past 4 hours. Showers and thunderstorms will produce an additional 1 to 2 inches of rain over the next 3 hours. * Some locations that will experience flooding include... Bartlett, Southaven, Collierville, Germantown, Olive Branch, West Memphis, Marion, Millington, T O Fuller State Park, Cordova, Memphis, Lakeland, Arlington, Edmondson, Sunset, Anthonyville, Jennette, Southwest Memphis, Ellendale and Simsboro. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3518 9040 3536 8963 3499 8965 3499 9040 $$
1 follow-up statement
443 WGUS74 KMEG 090424 FFSMEG Flash Flood Statement National Weather Service Memphis TN 1124 PM CDT SAT SEP 8 2018 ARC035-TNC157-090433- /O.CAN.KMEG.FF.W.0059.000000T0000Z-180909T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Crittenden AR-Shelby TN- 1124 PM CDT SAT SEP 8 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL CRITTENDEN AND SHELBY COUNTIES IS CANCELLED... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3518 9040 3536 8963 3499 8965 3499 9040 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 6:23 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Sep 8, 6:23 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Memphis TN 623 PM CDT Sat Sep 8 2018 .DISCUSSION... Updated for 00z Aviation Discussion. && .PREV DISCUSSION... /issued 401 PM CDT Sat Sep 8 2018/ DISCUSSION... Another busy day on the radar. Latest surface analysis places Gordon's remnant low near the Illinois, Kentucky, Indiana border. An attendant cold front is strewn southwest from Mount Vernon, Illinois, back through the Missouri Bootheel and into Jonesboro, Arkansas. A line of convective showers have formed along the frontal boundary, with some pre-frontal showers occurring ahead of the line in west Tennessee. Temperatures are in the mid to upper 80s ahead of the front, yielding approximately 2500 J/kg of MLCAPE. Due to the slow moving nature of the cyclone, the frontal boundary is moving very slowly to the east. Latest Dual-Pol rain rates are in the 1.5-2 inch per hour range. With largely unidirectional flow aloft and tall and skinny soundings, a flash flooding threat will exist in the short term. Aloft, a large positively-tilted shortwave was analyzed over northwest Missouri. The main trough axis is expected to shift slowly across the Ohio River Valley through tomorrow night. This will keep good chances for precipitation in our forecast area through at least tomorrow night. Showers and thunderstorms are expected to continue into the overnight hours, with the heaviest rainfall expected through just after midnight. An additional 1 to 3 inches can be expected. The front is expected to stall along the Mississippi River near sundown, before pushing slightly east by Sunday morning. Drier and cooler air will filter into northeast Arkansas by tomorrow morning, with temperatures dropping into the low to mid 60s. Most areas will see showers and thunderstorms on Sunday as the main trough swings across the area. Hi-res models suggest that the front will push slowly east through tomorrow afternoon. Some post-frontal showers are expected during the day, but most rain will come to an end west of the Mississippi River by late afternoon. With the enhanced cloud cover and post-frontal air across much of the area, highs are only expected to reach the mid 70s across the north, with lower 80s over northeast Mississippi. Most convective activity will be east of the Tennessee River after sundown tomorrow night. Cool and dry air will work its way into the entire area by Monday morning. Lows will bottom out in the low to mid 60s areawide. Monday through Wednesday will be a beautiful stretch of Fall-like weather. Expect mostly dry conditions, lower humidity, and some clouds. Highs will be around 80 degrees, with lows in the low to mid 60s each day. Humidity will be on the increase by Thursday as a ridge of high pressure builds in across the eastern CONUS. Beyond Thursday, models diverge quite a bit. Both models have a slightly different track for Florence, which could affect the amount of subsidence over our area. This roughly translates to the difference between diurnal showers or dry conditions. AC3 && .AVIATION... 00Z TAF cycle Expect SHRA/TSRA to continue to affect the TAF sites generally during the first part of the period...though convection may linger in vicinity of TUP later. VFR and MVFR cigs will lower to IFR tonight with some reduction in visibility as well. Conditions will slowly improve back to at least MVFR on Sunday. Winds variable early around storms...becoming northwest through north later tonight and after sunrise behind a passing cold front. JAB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Sep 8, 4:51 AM CDT, 16 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 451 AM CDT Sat Sep 8 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-091100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 451 AM CDT Sat Sep 8 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Showers and thunderstorms will continue across the Mid-South through tonight. A few strong storms capable of producing damaging winds will be possible this afternoon and evening, mainly north of Interstate 40. Locally heavy rainfall will be possible today and may result in minor flooding of urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few storms may produce locally heavy rainfall on Sunday, mainly across northeast Mississippi. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Sep 8, 5:20 PM CDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
520 PM CDT SAT SEP 8 2018
TNZ021-022-054-055-082315-
Carroll TN-Henderson TN-Benton TN-Decatur TN-
520 PM CDT SAT SEP 8 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...
Eastern Carroll County in northwestern Tennessee...
Northeastern Henderson County in southwestern Tennessee...
Benton County in Middle Tennessee...
Northeastern Decatur County in Middle Tennessee...
At 520 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Huntingdon, moving
east at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Carroll...northeastern Henderson...Benton and
northeastern Decatur Counties should monitor this storm closely.
LAT...LON 3613 8792 3603 8800 3600 8800 3598 8802
3596 8802 3594 8800 3594 8793 3591 8793
3586 8794 3583 8797 3578 8798 3573 8803
3575 8851 3608 8843 3613 8821 3612 8821
3614 8819 3620 8794 3617 8792
TIME...MOT...LOC 2220Z 255DEG 21KT 3595 8840Special weather statement, Sep 8, 6:50 PM CDT, 2 hours 36 minutes before
Special Weather Statement National Weather Service Memphis TN 650 PM CDT SAT SEP 8 2018 ARZ036-TNZ088-090030- Crittenden AR-Shelby TN- 650 PM CDT SAT SEP 8 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CDT FOR... East central Crittenden County in eastern Arkansas... Western Shelby County in southwestern Tennessee... At 650 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located over West Memphis, moving east at 25 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in east central Crittenden and western Shelby Counties should monitor this storm closely. LAT...LON 3524 9029 3533 8988 3499 8990 3499 9032 TIME...MOT...LOC 2350Z 252DEG 23KT 3516 9022
Special weather statement, Sep 8, 7:25 PM CDT, 2 hours 1 minute before
Special Weather Statement National Weather Service Memphis TN 725 PM CDT SAT SEP 8 2018 ARZ036-TNZ088-090115- Crittenden AR-Shelby TN- 725 PM CDT SAT SEP 8 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 PM CDT FOR... East central Crittenden County in eastern Arkansas... Shelby County in southwestern Tennessee... At 725 PM CDT...a strong thunderstorm producing winds at least 40 mph was located near West Memphis, moving east at 25 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in east central Crittenden and Shelby Counties should monitor this storm closely. LAT...LON 3538 9005 3538 8971 3499 8988 3500 9025 TIME...MOT...LOC 0025Z 248DEG 20KT 3514 9012
Special weather statement, Sep 8, 8:01 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
801 PM CDT SAT SEP 8 2018
TNZ088-089-090200-
Fayette TN-Shelby TN-
801 PM CDT SAT SEP 8 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CDT
FOR...
Fayette County in southwestern Tennessee...
Eastern Shelby County in southwestern Tennessee...
At 800 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located 9 miles northeast of Collierville, moving northeast at 35
mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Fayette and eastern Shelby Counties should monitor this
storm closely.
LAT...LON 3499 8932 3500 8989 3539 8970 3539 8965
3537 8964 3539 8962 3540 8956 3540 8919
TIME...MOT...LOC 0100Z 233DEG 32KT 3512 8953Special weather statement, Sep 8, 8:10 PM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Memphis TN 810 PM CDT SAT SEP 8 2018 ARZ036-048-049-MSZ001-007-TNZ088-090215- St. Francis AR-Lee AR-Crittenden AR-Tunica MS-DeSoto MS-Shelby TN- 810 PM CDT SAT SEP 8 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 PM CDT FOR... Eastern St. Francis County in eastern Arkansas... Northeastern Lee County in eastern Arkansas... Southern Crittenden County in eastern Arkansas... Northern Tunica County in northwestern Mississippi... Northwestern DeSoto County in northwestern Mississippi... Southwestern Shelby County in southwestern Tennessee... At 810 PM CDT...a strong thunderstorm producing winds at least 40 mph was located over Widener, or near Madison, moving northeast at 15 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in eastern St. Francis...northeastern Lee...southern Crittenden...northern Tunica...northwestern DeSoto and southwestern Shelby Counties should monitor this storm closely. LAT...LON 3515 9064 3515 8981 3478 9005 3478 9081 TIME...MOT...LOC 0110Z 236DEG 12KT 3503 9065
Special weather statement, Sep 8, 9:10 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Memphis TN 910 PM CDT SAT SEP 8 2018 ARZ036-MSZ001-TNZ088-090315- Crittenden AR-DeSoto MS-Shelby TN- 910 PM CDT SAT SEP 8 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1015 PM CDT FOR... Central Crittenden County in eastern Arkansas... Northwestern DeSoto County in northwestern Mississippi... Southern Shelby County in southwestern Tennessee... At 910 PM CDT...a strong thunderstorm producing winds at least 40 mph was located over Pinckney, or 11 miles southwest of T O Fuller State Park, moving northeast at 30 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in central Crittenden...northwestern DeSoto and southern Shelby Counties should monitor this storm closely. LAT...LON 3520 9030 3520 8964 3486 8994 3486 9032 TIME...MOT...LOC 0210Z 238DEG 24KT 3497 9027
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 7:04 PM CDT | Areal Flood Advisory | MEG | Shelby | 3 hr |
| Sep 8, 7:25 PM CDT | Special Weather Statement | MEG | Shelby | 50 min |
| Sep 8, 7:56 PM CDT | Areal Flood Advisory | MEG | Fayette, Shelby | 3 hr |
| Sep 8, 8:01 PM CDT | Special Weather Statement | MEG | Fayette | 59 min |
| Sep 8, 9:10 PM CDT | Special Weather Statement | MEG | Shelby | 65 min |
| Sep 8, 8:19 PM CDT | Areal Flood Advisory | MEG | Craighead, Poinsett | 5 hr |
Nearby
Flash Flood Warnings in Tennessee, 2018Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.